Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Northern Indiana

July 8, 2012Marshall County, Indiana

NWS Northern Indiana issued this special weather statement at Jul 8, 2012, 7:49 AM EDT for Marshall County, Indiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 7:49 AM EDT (11:49 UTC)
Expired
Jul 8, 2012, 8:45 AM EDT
In force
56 min
Issued by
NWS Northern Indiana

County Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 44 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2803 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WWUS83 KIWX 081149
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
749 AM EDT SUN JUL 8 2012

INZ012-014>016-081245-
FULTON IN-KOSCIUSKO IN-MARSHALL IN-STARKE IN-
749 AM EDT SUN JUL 8 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN KOSCIUSKO...
SOUTHERN MARSHALL...NORTHEASTERN FULTON AND NORTHEASTERN STARKE
COUNTIES...

AT 749 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF KOONTZ LAKE...OR 7 MILES
NORTHEAST OF KNOX...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND 
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PLYMOUTH...
  CULVER...
  ARGOS...
  BOURBON...
  DONALDSON AND TYNER...
  BURR OAK...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. 

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4133 8601 4103 8597 4128 8661 4143 8649
TIME...MOT...LOC 1149Z 288DEG 18KT 4133 8649

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 8, 3:45 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 8, 3:45 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
345 AM EDT SUN JUL 8 2012

.SHORT TERM...
COMBO OF LK SHADOW AND MESOHIGH OVR NRN IL MAKES NR TERM PD THROUGH
MID MORNING TRICKY WRT PSBL CONVN ALG TRAILING H85 BNDRY DROPPING
SWD OUT OF SRN MI THIS MORNING AND CURRENTLY SPURNING SMALL W-E
ORIENTED LINE OF SHRA/ISOLD TSRA. OF INCREASING CURIOSITY IS GRAVITY
WAVE SEEN IN KILX REF DATA OVR CNTRL IL THAT ORIGINATED OUT OF
DECAYING MCS OVR SRN IL LAST EVENING. 00Z HIGHRES SIGNALS POINT TO
VIGOROUS CONV DVLPMNT BTWN 09-11Z OVR NE IL EWD ACRS SRN MI AND OF
WHICH MAY BE ONTO SOMETHING GIVEN CORRESPONDING NOD FM RAP13. WILL
GENERALLY SIDE W/A CONSERVATIVE BLENDED APPROXIMATION IN
CONSIDERATION OF PERSISTENCE (DRY) AND REASSERT SMALL AREA OF SLGT
CHC POPS ACRS NRN IN/NW OH THROUGH 12Z AND BEND THIS SWD THROUGH
18Z. DVLPMNT/CARRYOVER BEYOND THAT UNLIKELY AS LARGE SCALE SIGNALS
POINT TO H85 BNDRY COLLAPSING SWD INTO DOWNSTATE IL/IN YET NOT
NECESSARILY RULED OUT ACRS CNTRL IN AND IN PROXIMITY TO FAR SRN IN
COUNTIES.

OTHERWISE SENSIBLE WX CONCERNS FOR THE REMAINDER OF THE PD GENERALLY
NULL AND VOID AS ERN NOAM TROUGH SHARPENS W/CONCURRENT DEEPENING
NRLY FLW REGIME TAKING HOLD THROUGH THE WRN LAKES. LL CAA WHILE
PRESENT GENERALLY NEGLIGIBLE THROUGH THE PD. HWVR LL DRYING QUITE
ROBUST W/SUB 40 TDS LIKELY TO DVLP WITHIN ANTICYCLONIC SINK SWD OF
POLAR JET ALIGNED ACRS THE NRN LAKES. THUS W/CONTD DROUGHT FEEDBACK
WILL EXPAND PRIOR DIURNAL RANGES W/GREATER EMPHASIS TWD WARMEST MOS
MAX TEMP GUIDANCE BOTH THIS AFTN AND MON AFTN.

&&

.LONG TERM... / TUESDAY THROUGH SATURDAY /

ONLY A FEW MINOR TWEAKS MADE TO THE FCST THIS PERIOD AS BENIGN/DRY
STRETCH OF WX CONTINUES. AN EASTERN CONUS UPPER TROUGH EARLY IN THE
PERIOD WILL GRADUALLY BREAK DOWN BY LATE IN THE WEEK INTO NEXT
WEEKEND AS A DEEPENING NW CONUS/WESTERN CANADA TROUGH FORCES HEIGHT
RISES/RIDGING AND WARMER TEMPS BACK INTO THE MIDWEST/GREAT LAKES. IN
THE LOWER LEVELS EXPECT SYNOPTIC EASTERLY FLOW UNDER A RIDGE AXIS
THAT WILL REMAIN ANCHORED OVER THE GREAT LAKES. NOT EXPECTING ANY
RELIEF FROM THE DROUGHT WITH HIGH PRESSURE IN CONTROL AND DEEPER
MOISTURE REMAINING LOCKED UP ACROSS THE SOUTHEAST US/MID ATLANTIC
INVOF A STALLED FRONTAL BOUNDARY. GIVEN EXPECTED MOSTLY CLEAR SKIES
AND DRY SOILS/DEEPER MIXING CONTINUED TO FAVOR WARMER HPC/BIAS
CORRECTED GUIDANCE FOR HIGHS AND A TREND TOWARD COOLER GUIDANCE FOR
LOWS.

&&

.AVIATION...
VFR CONDS XPCD THROUGH THE PD. CAN NOT RULE OUT AN ISOLD SHRA/TSRA
AT KFWA LTR THIS MORNING ALG SWD DROPPING H85 FNTL BNDRY HWVR
BASED ON TEPID UPSTREAM DVLPMNTS THIS MORNING WILL PRECLUDE A
MENTION AT THIS POINT IN FVR OF CONTD MONITORING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK THROUGH LATE TONIGHT FOR INZ003.

MI...RIP CURRENT RISK THROUGH LATE TONIGHT FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR LMZ043-046.

&&

SHORT TERM...T
LONG TERM...STEINWEDEL
AVIATION...T
Hazardous weather outlook, Jul 8, 4:12 AM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
412 AM EDT SUN JUL 8 2012

LMZ043-046-090815-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
412 AM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003-MIZ077-090815-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
412 AM EDT SUN JUL 8 2012 /312 AM CDT SUN JUL 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS AT LAKE MICHIGAN TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-090815-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
412 AM EDT SUN JUL 8 2012 /312 AM CDT SUN JUL 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jul 8, 7:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
749 AM EDT SUN JUL 8 2012

INZ012-014>016-081245-
FULTON IN-KOSCIUSKO IN-MARSHALL IN-STARKE IN-
749 AM EDT SUN JUL 8 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN KOSCIUSKO...
SOUTHERN MARSHALL...NORTHEASTERN FULTON AND NORTHEASTERN STARKE
COUNTIES...

AT 749 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF KOONTZ LAKE...OR 7 MILES
NORTHEAST OF KNOX...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PLYMOUTH...
  CULVER...
  ARGOS...
  BOURBON...
  DONALDSON AND TYNER...
  BURR OAK...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4133 8601 4103 8597 4128 8661 4143 8649
TIME...MOT...LOC 1149Z 288DEG 18KT 4133 8649

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:23 AM EDTSpecial Weather StatementIWXFulton, Miami, Wabash67 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.